For healthcare professionals

FOUR Score (Full Outline of UnResponsiveness)

The FOUR score rates impaired consciousness from four parts: eye response, motor response, brainstem reflexes and respiration. Each part is scored from 0 to 4, so the total runs from 0 to 16, and a lower total means deeper impairment. Wijdicks and colleagues published it in 2005. This calculator is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Someone who cannot be woken, is hard to wake, or is breathing abnormally: call 911 now.General safety advice (not part of the published score). Do not wait for a score.

Findings

Choose the finding in each part. Nothing you enter leaves this page.

Eye response
Motor response
Brainstem reflexes
Respiration
Result appears here

What you will see

The total from 0 to 16 and the points for each part.

Educational only, not medical advice. Not a diagnosis. Treatment decisions belong to the treating team.

Source

Wijdicks EF and colleagues, Annals of Neurology 2005. Items and points are taken from Table 1 of an open-access (CC BY) study, Abbas MG and colleagues, Cureus 2025; the same items and points appear in Table 1 of Karna R, Cureus 2026 (CC BY). The tests check every part, the range and a worked example.

Validated in

Adults with impaired consciousness, including intubated patients. A systematic review of 20 intensive care studies found that many included only patients with neurological illness and excluded sedated patients (Schey 2025).

Limits

The scale has no published risk bands; studies report their own cut-offs. The 20 studies in the systematic review were of poor to moderate quality, so conclusions for all intensive care patients, including those with traumatic brain injury or sedation, cannot be drawn from it alone (Schey 2025).

FOUR score table

Add the points for each part. Each part is scored from 0 to 4, for a total from 0 to 16 (Abbas 2025) (Karna 2026).

Eye response

Motor response

Brainstem reflexes

Respiration

The scale was published by Wijdicks and colleagues (Wijdicks 2005).

Worked example: eyelids open but not tracking (3), localizing to pain (3), one pupil wide and fixed (3), and an intubated patient breathing above the ventilator rate (1) give a FOUR score of 10.

Why it was designed

The Glasgow Coma Scale has limitations in intubated patients and in those who are unable to speak. The FOUR score also assesses brainstem reflexes and respiration, so it can be used where the Glasgow Coma Scale cannot assess a verbal response (Abbas 2025). The brainstem part can be assessed in patients receiving neuromuscular blocking agents and deep sedation, as pupillary light reflexes often remain intact (Schey 2025).

A FOUR total of 0 can alert clinicians to consider the clinical diagnosis of imminent brain death in the absence of confounders, such as high or toxic doses of barbiturates, baclofen or antidepressants, or physiological extremes (Schey 2025).

What the studies found

In 240 adults with non-traumatic altered mental status in an emergency department, the FOUR score predicted in-hospital mortality more accurately than the Glasgow Coma Scale (area under the curve 0.851 vs 0.771) (Abbas 2025). In 340 medical intensive care patients, the figures were 0.799 vs 0.731 (Karna 2026). A systematic review found higher values for the FOUR score in predicting mortality and similar accuracy for unfavorable functional outcome (Schey 2025).

Related calculators

For eye, verbal and motor response, see the Glasgow Coma Scale. For agitation and sedation, see the Richmond Agitation-Sedation Scale. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Abbas MG, Al-Musawi AAJ, Khamees AR, Taha GM, Almaulla RAA, Nawar OF, Baqer SJ, Abotaleb S. Comparison of the Full Outline of UnResponsiveness score and Glasgow Coma Scale in predicting endotracheal intubation, hospital length of stay, and mortality among patients with non-traumatic altered mental status in the emergency department. Cureus. 2025;17(10):e94966. doi:10.7759/cureus.94966. PMID 41267717. Open access (CC BY). Table 1 (FOUR score items and points), Introduction and Results (240 patients). pmc.ncbi.nlm.nih.gov/articles/PMC12628107/
  2. Karna R. Glasgow Coma Scale (GCS) score and Full Outline of UnResponsiveness (FOUR) score in predicting outcomes in patients admitted to the medical intensive care unit of Patan Hospital. Cureus. 2026;18(5):e108684. doi:10.7759/cureus.108684. PMID 42291990. Open access (CC BY). Table 1 (FOUR score components) and Results (340 patients). pmc.ncbi.nlm.nih.gov/articles/PMC13254096/
  3. Schey JE, Schoch M, Kerr D. The predictive validity of the Full Outline of UnResponsiveness score compared to the Glasgow Coma Scale in the intensive care unit: a systematic review. Neurocrit Care. 2025;43(2):645-658. doi:10.1007/s12028-024-02150-8. PMID 39496882. Open access (CC BY). Abstract and Discussion (20 studies, sedation, FOUR score of 0). pmc.ncbi.nlm.nih.gov/articles/PMC12436514/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.